Winter Storm, Gibson
- When
- December 28, 7:00 PM CST to December 29, 6:00 AM CST
- Where
- Gibson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A winter storm dumped 6 to 8 inches of snow north of Interstate 64, 4 to 6 inches along Interstate 64 and over most of Posey County, and 2 to 4 inches south of Interstate 64 to the Ohio River. In the area of heaviest snow, snowfall rates were from 1 to 2 inches per hour.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A winter storm dumped 6 to 8 inches of snow north of Interstate 64, 4 to 6 inches along Interstate 64 and over most of Posey County, and 2 to 4 inches south of Interstate 64 to the Ohio River. In the area of heaviest snow, snowfall rates were from 1 to 2 inches per hour. Roads were snow-covered and hazardous. The wet, heavy snow coated trees and power lines. Specific snowfall amounts included: 6.5 inches at Princeton in Gibson County, 6 inches at Winslow in Pike County, 4.5 inches in Evansville, and 2.5 inches at Rockport in Spencer County. This new snow, which fell on top of snow from the Christmas night storm, brought total snow depths to as high as 18 inches in Pike and Gibson Counties. A compact and strong upper-level disturbance moved rapidly east-northeast from Oklahoma. Precipitation rates increased ahead of this disturbance. Very weak instability in the mid-levels of the atmosphere enhanced snowfall rates, with embedded bands of heavy snow. Due to the quick progression of the system, the duration of heavy snow was no more than two to three hours at any given location.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 28, 6:34 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CST FRI DEC 28 2012
.UPDATE...
ISSUED AT 628 PM CST FRI DEC 28 2012
BASED ON LATEST SFC OBSERVATIONS...SATELLITE TRENDS AND MESO SCALE
/RUC AND NAM/ GUIDANCE...LOOKS AS THO A QUICK 6 TO 9 HOUR
SNOW...HEAVY AT TIMES...TONIGHT NORTHWEST OF A DEXTER MO TO EVV
IN TO BOONEVILLE KT LINE. WILL UP AMOUTS INTO THE 3 TO 6 RANGE
WITH LOCALLY HIGHER AMOUNTS IN BANDING PRECIP.
UPDATE ISSUED AT 450 PM CST FRI DEC 28 2012
UPDATE FOR AVIATION DISCUSSION FOR 00Z SATURDAY TAF ISSUANCE.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1239 PM CST FRI DEC 28 2012
ELECTED TO MAINTAIN A WINTER WEATHER ADVISORY FOR NOW. EXPANDED IT
TO INCLUDE ALL OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. MINOR
ADJUSTMENT OVER THE PENNYRILE REGION REMOVING SELECT COUNTIES.
CURRENT ACTIVITY MOVING INTO THE AREA DRIVEN BY WEAK MID LEVEL
SUPPORT AND LOW/MID TROP ASCENT...AND SHOULD BE MAINLY RAIN COMING
OUT OF ARKANSAS AND WRN TENNESSEE INTO THE REGION. AS THE ATMOSPHERE
COOLS DOWN OUT WEST TOWARD THE OZARK FOOTHILL REGION...MAY SEE A
MIX DEVELOP. TOWARD SUNSET...OVER OUR WEST COUNTIES...THE MODELS
REALLY COOL THE COLUMN TOWARD THE SURFACE...WHICH MAY TRANSLATE TO
A QUICK CHANGE OVER TO SNOW...AS THE MAIN UPPER WAVE SEEN ON WATER
VAPOR MOVING EAST ACROSS OKLAHOMA APPROACHES. THIS FEATURE WILL
BE OUR MAIN PRECIPITATION DRIVER OVERNIGHT...WITH CURRENT
RAINS/PRECIP SHIFTING ON TO THE EAST NORTHEAST.
PRECIP SHIELD ASSOCIATED WITH THE AFOREMENTIONED SYSTEM SHOULD
INCREASE AND EXPAND TOWARD SUNSET...LASTING THROUGH THE EVENING AS
IT HEADS ENE ACROSS THE CWFA. MODELS ALL DEPICT STRONG FORCING.
H8/H7 AND H7/H5 FRONTOGENETICAL FORCING AND MID LEVEL Q-VEC
CONVERGENCE FOR UPWARD MOTION LINE UP WELL WITH LOW TROP ISENTROPIC
ASCENT...WHICH SHOULD RESULT IN EFFICIENT PRECIPITATION ESPECIALLY
FROM SOUTHEAST MO INTO SOUTHERN IL/SOUTHWEST IN. FORECAST SOUNDINGS
AND THERMAL DEPICTIONS SUGGEST A CHANGE OVER TO SNOW FROM SW TO NE
THROUGH THE EVENING HOURS AS FREEZING LEVELS DROP. KIND OF TRICKY
ON FORECAST AMOUNTS. LOOKING AT 12:1 RATIOS...A TAD HIGHER THAN
THE LAST EVENT. BUT...SURFACE TEMPS WILL BE CLOSE TO 32. AND IT
MAY NOT BE ALL SNOW TO START.
FELT COMFORTABLE RIDING WITH THE ADVISORY FOR NOW...FOR ROUGHLY 2
TO 4 INCHES IN A CORRIDOR SIMILAR TO OUR LAST SYSTEM...PRIMARILY
NORTH AND WEST OF THE OHIO...DROPPING OFF SOUTH OF THERE. SOME
COUNTIES IN THE EVANSVILLE TRI STATE...ESPECIALLY SAY
PIKE...SPENCER AND NEARBY COUNTIES...MAY BE PUSHING THE 4 INCH
CRITERIA FOR A WINTER STORM WARNING. FOR NOW WILL GO WITH THE
NOTION ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE. IF THIS EVENT
WERE GOING TO BE ALL SNOW...WITH SURFACE TEMPS 1-3 DEGREES
COLDER...WE WOULD HAVE THE CONFIDENCE TO ISSUE A WARNING OVER
PARTS OF SOUTHERN IL INTO SOUTHWEST IN. JUST NOT QUITE THERE YET.
SYSTEM WILL RAPIDLY DEPART AFTER MIDNIGHT. COULD SEE SOME WRAP
AROUND CLOUDS AND FLURRIES SATURDAY...WITH QUIET...COLD WEATHER
SATURDAY NIGHT INTO SUNDAY.
NOLES
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 311 PM CST FRI DEC 28 2012
STILL ONLY ONE WEATHER EVENT TO DEAL WITH IN THE EXTENDED
PERIODS...BUT AS USUAL HERE IN THE MID LATITUDES WE HAVE THE
POTENTIAL OF DEALING WITH ALL POSSIBLE WEATHER ELEMENTS...IE
LIQUID...FREEZING...AND FROZEN. PRECIPITATION TYPES THROUGH THE
EVENT ARE BASED ON A COMBINATION OF MULTIPLE CRITICAL THICKNESSES...
SOUNDINGS...AND 850 MB TEMPERATURES.
LATEST LONG TERM MODEL RUNS STILL IN DECENT AGREEMENT WITH THE ONSET
AND PROGRESSION OF THIS SYSTEM...BUT THERE ARE STILL MINOR SOME
DISCREPANCIES WITH RESPECT WITH TO THE THERMAL PROFILES THROUGH THE
EVENT. THE GFS CONTINUES TO BE THE MOST CONSISTENT...THE FORECAST
WAS WEIGHTED MORE TOWARD ITS SOLUTION.
LOOKS LIKE PRECIP MAY BEGIN JUST BEFORE 6 AM OVER THE FAR WESTERN
SECTIONS OF OUR CWA MONDAY MORNING...AND BASED ON FORECAST
TEMPERATURES AT THAT TIME...SHOULD BE LIGHT FREEZING RAIN WITH
LITTLE TO NO ICE ACCUMULATION. PRECIPITATION WILL SPREAD QUICKLY
NORTHEAST ACROSS THE CWA MONDAY MORNING. PRECIPITATION SHOULD BE IN
THE FORM OF SNOW OVER THE NORTHWEST HALF WITH MINOR
ACCUMULATIONS...A MIX OF RAIN/SNOW ACROSS THE MIDDLE SECTIONS...AND
ALL RAIN OVER THE SOUTHEAST SECTIONS.
MONDAY AFTERNOON WITH TEMPERATURES AND THE ATMOSPHERE WARMING UP A
BIT THERE SHOULD BE A RAIN/SNOW MIX ACROSS THE NORTHERN THIRD OF THE
CWA AND ALL RAIN ELSEWHERE.
MONDAY EVENING THERMAL PROFILES WOULD INDICATE FREEZING RAIN OR
SLEET OVER THE NORTHERN HALF OF THE CWA WITH ALL RAIN OVER THE
SOUTHERN HALF. AFTER MIDNIGHT MONDAY NIGHT THE ATMOSPHERE BEGINS TO
COOL A BIT SO ALL SNOW IS EXPECTED OVER THE NORTHWEST SECTIONS WITH
MINOR ACCUMULATIONS...A RAIN/SNOW MIX ACROSS THE CENTRAL SECTIONS...
AND ALL RAIN OVER THE SOUTHEAST THIRD.
PRECIPITATION CHANCES WILL BE WINDING DOWN TUESDAY MORNING AND
SHOULD BE ALL SNOW WITH MINOR ACCUMULATIONS OVER ALL BUT THE
SOUTHEAST THIRD OF THE CWA WHERE THERE SHOULD BE A RAIN/SNOW MIX.
PRECIPITATION IN THE FORM OF SNOW WILL LINGER OVER THE EASTERN HALF
OF THE CWA WITH ONLY MINOR ACCUMULATIONS EXPECTED.
HIGH PRESSURE AT THE SURFACE AND NEAR ZONAL FLOW ALOFT SHOULD KEEP
THE REGION DRY THROUGH THE REMAINDER OF THE PERIOD. THE GFS SHOWS A
SHORT WAVE DIVING SOUTHEAST ACROSS THE REGION THURSDAY INTO THURSDAY
NIGHT BUT NO PRECIPITATION EXPECTED DUE TO LACK OF MOISTURE.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD.
JAP
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 500 PM CST FRI DEC 28 2012
AT THE TIME OF THIS DISCUSSION...THE TRANSITION TO SLEET/SNOW AT
KCGI SHOULD BE IMMINENT. LOOKS LIKE THERE WILL BE SOME POTENTIAL
FOR SNOW BANDING EARLY ON AT KCGI...SO LOWERED CEILINGS/VISIBILITIES
THROUGH 04Z SATURDAY. FOLLOWED THIS TREND ACROSS THE REMAINDER OF
THE WFO PAH TAF SITES THROUGH 07Z SATURDAY...WITH LOWERED
VISIBILITIES BELOW ONE MILE WITH THE DEFORMATION ZONE MOVING OVER
KEVV/KOWB AFTER 06Z SATURDAY. ANY VISIBILITY REDUCTION DUE TO THE
SNOW SHOULD IMPROVE TO MVFR/VFR LEVELS AT KCGI AND KPAH BETWEEN
12Z-18Z SATURDAY. MAINTAINED MVFR CEILINGS AT KEVV/KOWB THROUGH
END OF FORECAST PERIOD...WITH KCGI/KPAH ENCOUNTERING UNRESTRICTED
CEILINGS AND VISIBILITIES BY 20-21Z SATURDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ILZ075>078-
080>089-092.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR ILZ090-091-
093-094.
MO...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR MOZ076-086-087-
100-109>111.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR MOZ112-114.
IN...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR INZ081-082-
085>088.
KY...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR KYZ004-005-
007-010-014-015-018>020.
&&
UPDATE...GM
AVIATION...SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 345 PM CST FRI DEC 28 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 345 PM CST FRI DEC 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...LATE TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT FOR MOST OF THE REGION...GENERALLY NORTH OF A LINE FROM NEW MADRID MISSOURI TO PADUCAH AND CALHOUN IN WEST KENTUCKY. REFER TO THE ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX OF PRECIPITATION WILL BE POSSIBLE MONDAY THROUGH TUESDAY MORNING. SOME LIGHT SNOW ACCUMULATION WILL BE POSSIBLE BEFORE IT COMES TO AN END. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF WINTRY PRECIPITATION ARE APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
539 PM CST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM SNOW 7 NW POPLAR BLUFF 36.84N 90.50W
12/28/2012 M0.7 INCH BUTLER MO TRAINED SPOTTER
0.7 INCH OF NEW SNOW SINCE 330 PM CST.
&&
K.SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM SNOW W WOODLAWN 38.33N 89.04W
12/28/2012 M1.1 INCH JEFFERSON IL PUBLIC
PUBLIC REPORT FROM SOCIAL MEDIA.
&&
K.SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM SNOW ANNA 37.46N 89.24W
12/28/2012 M0.5 INCH UNION IL TRAINED SPOTTER
1/2 INCH OF NEW SNOWFALL SINCE 545 PM CST. TEMPERATURE 30
DEGREES.
&&
K.SMITHThe national radar mosaic for the moment the first event began.
5 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420502, 420504, 420506, 420503, 420507, 420508.